By: Mike Anderson
York Regional Police are warning the public about the dangers of fentanyl use, as 9-1-1 calls related to drug overdoses have increased in Georgina over the past several months.
According to YRP, officers from District #3 responded to 14 overdose calls and two deaths connected to fentanyl use in Georgina, from July 1 to September 18.
“Fentanyl is 100 times more potent than morphine. If mistaken for another less-potent opioid like morphine, heroin or oxycodone, overdoses can easily occur,” said YRP spokesperson Const. Laura Nicolle, in a media release issued on Sept 18.
“Depending on how it’s administered, the user may not notice the difference until it’s too late.”
The media release describes some of the major symptoms of a fentanyl overdose as “ slow, irregular and shallow respirations, pinpoint pupils, muscle rigidity, seizures and unconsciousness leading to coma.”
Minor effects can include dizziness, drowsiness, headache, sleepiness, nausea and vomiting.
Treating symptoms of a fentanyl overdose, according to YRP, require higher doses of the antidote naloxone compared to other opioids.
“Two milligrams of pure fentanyl (the size of about four grains of salt) is enough to kill the average adult. If combined with alcohol and or other drugs, including prescription medications, the risk of a fatal outcome is increased,” Const. Nicolle said.
For more information on how YRP and partner agencies are working to combat the distribution of fentanyl and other dangerous opioids, view the York Region Opioid Action Plan.
- Ontario reports 721 new cases of COVID-19, most of them among those under 60 - October 14, 2020
- Loneliness taking toll of Canadian mental health in COVID era, report says - October 14, 2020
- Nurse Practitioner COVID-19 testing site on hold pending provincial approvals - October 14, 2020